Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX

March 3, 2004Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 3, 2004, 10:10 PM MST for Eddy County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2004, 10:10 PM MST (05:10 UTC)
Expired
Mar 3, 2004, 11:00 PM MST
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS54 KMAF 040510
SVRMAF
NMC015-040600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1009 PM MST WED MAR 3 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1100 PM MST

* AT 1009 PM MST...A SEVERE THUNDERSTORM WAS REPORTED 2 MILES
  NORTHWEST OF CARLSBAD. RADAR SHOWED THE THUNDERSTORM MOVING
  NORTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  CARLSBAD...LOCO HILLS...CARLSBAD NORTH AND AVALON

HAIL TO THE SIZE OF PENNIES CAN BE EXPECTED WITH THIS STORM. TAKE 
COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3240 10447 3227 10432 3252 10381 3295 10396

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 9:25 PM MST, 45 minutes earlier.

Area forecast discussion, Mar 3, 9:25 PM MST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1019 PM CST WED MAR  3 2004

.UPDATE...
LINE OF CONVECTION FIRING GENERALLY ALONG A LINE FM SEMINOLE TO FST
AT 04Z...MOVG RAPIDLY N.  SOME STORMS SHOWING 3-BODY SCATTER AT ALL
TILTS...AND WILL UPDATE TO INCLUDE WATCH INFO AND TO EMPHASIZE HAIL
THREAT.  SEE SWOMCD/SWODY1 FOR MORE DETAILS.

&&

.PREV DISCUSSION...
THE MAIN FOCUS IN THE SHORT TERM WILL BE THE POTENTIAL FOR SEVERE
WEATHER TONIGHT. CURRENT VIS SAT IMAGERY AND SURFACE OBS INDICATE
PERSISTENT LOW CLOUDS AND FOG OVER THE PLAINS IS BANKED UP AGAINST
THE MOUNTAINS. LOW CLOUDS ARE BEGINNING TO THIN ACROSS SOUTHEAST NEW
MEXICO AND THE LOWER TRANS PECOS REGION. THIS WILL HELP INCREASE
LOW-LEVEL INSTABILITY...BUT POINT FORECAST SOUNDINGS INDICATE A
FAIRLY STRONG INVERSION AROUND 700MB. THE INVERSION IS PROGGED TO
WEAKEN AS COOLER MID-LEVEL TEMPERATURES AND LARGE SCALE ASCENT MOVE
INTO THE AREA THIS EVENING. WE HAVE RETAINED THE MENTION OF SEVERE
STORMS IN THE GRIDS ACROSS MUCH OF THE PERMIAN BASIN...WESTERN LOW
ROLLING PLAINS...LOWER TRANS PECOS AND EASTERN BREWSTER COUNTY.
SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD LATE THIS
EVENING AND CONTINUING INTO THE OVERNIGHT HOURS...SO POPS WERE
RAISED ACROSS THE AREA.

UPPER LEVEL LOW CURRENTLY OVER THE NORTHERN BAJA PENINSULA WILL TURN
TO THE EAST AND HEAD OVER THE AREA TOMORROW.  WILL HOLD ON TO CHANCE
POPS MAINLY OVER THE NORTHEASTERN HALF OF THE CWA.  PRECIPITATION
SHOULD QUICKLY MOVE OUT OF THE AREA DURING THE AFTERNOON HOURS ON
THURSDAY.  MODELS HAVE CONTINUED TO SLOW THE SPEED OF THE TROUGH
DOWN...ARGUING FOR HOLDING ON TO AT LEAST CHANCE POPS OVER EASTERN
AREAS TOMORROW.  WINDS WILL PICK UP SIGNIFICANTLY OUT OF THE
SOUTHWEST AS THE DRIER AIR MOVES EAST ACROSS THE AREA.  40+ KT WINDS
AT 700MB OVER THE GUADALUPE MOUNTAINS COMBINED WITH A STRONG
MOUNTAIN WAVE SIGNATURE DURING THE AFTERNOON HOURS WILL ARGUE FOR A
HIGH WIND WATCH.  EXPECT WINDS TO REALLY START INCREASING BETWEEN
10AM AND NOON OVER THE GUADALUPE MOUNTAINS.  WINDS ARE ALSO GOING TO
BE STRONG IN THE PLAINS...AND A WIND ADVISORY MAY BE NEEDED FOR
TOMORROW.  WILL LET THE MIDNIGHT CREW TAKE A CLOSER LOOK AT THIS.
WILL NOT MENTION BLOWING DUST...RAIN SHOULD HINDER WIDESPREAD
BLOWING DUST FOR TOMORROW.  ALTHOUGH THERE COULD BE SOME LOCAL AREAS
OF REDUCED VISIBILITY DUE TO DUST.  ANOTHER TROUGH WILL SWING
THROUGH QUICKLY ON FRIDAY.  WE SHOULD BE FAIRLY DRY SO WE WILL JUST
ADD IN ISOLATED POPS FOR FRIDAY ACROSS THE NORTHERN TIER OF
COUNTIES.

BEYOND FRIDAY...NORTHWEST FLOW SETS UP THROUGH MOST OF THE WEEK.
THIS SHOULD BRING DRY WEATHER FOR THE MOST PART WITH NEAR-NORMAL
TEMPERATURES.  A FAIRLY STRONG TROUGH MOVES THROUGH THE GREAT LAKES
REGION SATURDAY NIGHT INTO SUNDAY.  A COLD FRONT IS SHOWN MOVING
THROUGH OUR CWA BEHIND THIS TROUGH WHICH MAY COOL US DOWN SOME FOR
SUNDAY AND MONDAY.  MAY TREND TEMPERATURES DOWN FOR THIS...BUT WILL
NOT BE DRIVING THEM DOWN TOO FAR JUST YET.  AND WITH ENERGY WELL OFF
TO THE NORTH...WILL NOT ADD IN ANY POPS EITHER.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH UNTIL 08Z TXZ045>048-050>053-058>063-
     067>070-075.
NM...SEVERE THUNDERSTORM WATCH UNTIL 08Z NMZ029-033>034.

&&

12/44
Hazardous weather outlook, Mar 3, 2:00 PM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CST WED MAR 3 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CST (200 PM MST) WED MAR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF
WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS EAST OF A LAMESA...WINK...FORT STOCKTON...
PANTHER JUNCTION LINE. THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STRONG UPPER LEVEL STORM SYSTEM WILL BRING SUSTAINED WINDS OF 45
TO 55 MPH WITH GUSTS OVER 65 MPH TO THE GUADALUPE MOUNTAINS ON
THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER CONCERNED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

In the hours before

Special weather statement, Mar 3, 8:03 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CST WED MAR 3 2004

NMZ033-034-TXZ045>048-050>053-058>063-067>070-075-040800-
ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-GAINES-
GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-PECOS-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-UPTON-
WARD-WINKLER-
903 PM CST (803 PM MST) WED MAR 3 2004

...SEVERE THUNDERSTORM WATCH OVER PORTIONS OF SOUTHWEST TEXAS AND
   SOUTHEAST NEW MEXICO...

SEVERE THUNDERSTORM WATCH NUMBER 17 IN EFFECT FOR THE FOLLOWING
COUNTIES IN SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO UNTIL 200 AM CST
(100 AM MST).

IN SOUTHWEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
REEVES...SCURRY...UPTON...WARD...AND WINKLER

IN SOUTHEAST NEW MEXICO...

LEA

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 9:37 PM MSTSevere Thunderstorm WarningMAFLea53 min
Mar 4, 6:18 AM MSTSevere Thunderstorm WarningMAFLea42 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.